MIAMI - A woman hopes others heed her advice after she broke her hip while running a marathon on a cortisone shot.
Like many runners, Debbie Ramirez enjoys the adrenaline rush she gets from competition.
"I love just being free and forgetting about everything else," she said.
When Ramirez suffered an injury while training for a marathon two years ago, she refused to give up.
"I hear it all the time, 'Oh, we'll just take a cortisone shot.' If you get hurt, oh, I'll take Aleve and we'll deal with it later. Crawl if you have to," she said.
After taking the cortisone shot, she felt good enough to enter the marathon, but in the middle of the race, her hip bone snapped in two.
"Basically, because I was on the steroids, it masked the pain and the symptoms of a hairline fracture," said Ramirez.
"The most severe running injuries I've ever treated were people who were running on a cortisone shot," said physical therapist Bruce Wilk.
Wilk said cortisone weakens the body, and other medications, including non-steroidal anti-inflammatory ones, also pose risks to runners. He said those drugs, known as NSAIDs, increase inflammation and mask pain while running.
"It could mask it just enough to turn a moderately severe running injury into a crippling, disabling injury," said Wilk.
It took plates and screws to repair Ramirez's hip, and with careful rehabilitation, she's back to running and urging fellow marathoners to learn from her experience.
"Take your time and listen to your body," she said. "I think that's the biggest lesson."
Physical therapists say taking anti-inflammatory medication while running also increases the risk of damage to the gastrointestinal tract and may increase the risk of a heart attack.
Copyright 2013 by Local10.com. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.